Alert archive / Oregon / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 4, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at May 14, 2011, 1:59 PM PDT for Harney County, Oregon. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2011, 1:59 PM PDT (20:59 UTC)
- Expired
- May 14, 2011, 3:00 PM PDT
- In force
- 61 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
County Harney County, OR
The radar
The Boise radar (KCBX), 184 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:28 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 9.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
895
WUUS55 KBOI 142059
SVRBOI
ORC025-142200-
/O.NEW.KBOI.SV.W.0004.110514T2059Z-110514T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
159 PM PDT SAT MAY 14 2011
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARNEY COUNTY IN SOUTHEAST OREGON...
* UNTIL 300 PM PDT.
* AT 156 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTH OF DREWSEY...OR 33 MILES EAST OF BURNS...AND WAS MOVING
NORTH AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLEMAN MOUNTAIN AROUND 200 PM PDT...
BARTLETT MOUNTAIN AND STINKINGWATER PASS AROUND 205 PM PDT...
DREWSEY AROUND 220 PM PDT...
OTIS MOUNTAIN AROUND 245 PM PDT...
VAN AROUND 255 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM PDT
SATURDAY EVENING FOR EASTERN OREGON.
&&
LAT...LON 4405 11847 4404 11835 4403 11832 4356 11826
4351 11855 4405 11874
TIME...MOT...LOC 2059Z 170DEG 23KT 4366 11841
$$
CB2 follow-up statements
078
WWUS55 KBOI 142130
SVSBOI
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
230 PM PDT SAT MAY 14 2011
ORC025-142200-
/O.CON.KBOI.SV.W.0004.000000T0000Z-110514T2200Z/
HARNEY OR-
230 PM PDT SAT MAY 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT
FOR NORTHEASTERN HARNEY COUNTY...
AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DREWSEY...OR 35 MILES NORTHEAST OF BURNS...AND WAS
MOVING NORTH AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
DREWSEY AND STINKINGWATER PASS AROUND 230 PM PDT...
OTIS MOUNTAIN AROUND 245 PM PDT...
VAN AROUND 255 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM PDT
SATURDAY EVENING FOR EASTERN OREGON.
&&
LAT...LON 4367 11860 4405 11874 4405 11847 4404 11835
4403 11832 4373 11828
TIME...MOT...LOC 2130Z 170DEG 23KT 4386 11846
$$
CB227
WWUS55 KBOI 142158
SVSBOI
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
258 PM PDT SAT MAY 14 2011
ORC025-142208-
/O.EXP.KBOI.SV.W.0004.000000T0000Z-110514T2200Z/
HARNEY OR-
258 PM PDT SAT MAY 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARNEY COUNTY
WILL EXPIRE AT 300 PM PDT...
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
AND MOVED OUT OF THE WARNING AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE AT 300 PM PDT. HOWEVER...SMALL HAIL...HEAVY
RAIN...AND GUSTY WINDS MAY STILL OCCUR IN THE AREA...SO YOU SHOULD
REMAIN CAUTIOUS AND ALERT FOR MORE POTENTIAL SEVERE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES
WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM PDT
SATURDAY EVENING FOR EASTERN OREGON.
&&
LAT...LON 4367 11860 4405 11874 4405 11847 4404 11835
4403 11832 4373 11828
TIME...MOT...LOC 2158Z 170DEG 23KT 4404 11850
$$
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:39 AM PDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 14, 8:39 AM PDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE ID 939 AM MDT SAT MAY 14 2011 .DISCUSSION...SUBSIDENCE BEHIND THE WEAK SHORT WAVE THAT WAS MOVING NORTH THROUGH THE NRN HALF OF THE CWA THIS MORNING WILL RESULT IN MOSTLY SUNNY SKIES IN THE SOUTH TODAY...ENHANCING INSTABILITY AND SETTING THE STAGE FOR AN AFTERNOON/EVENING OF STRONG TO SEVERE THUNDERSTORMS. SPC HAS MUCH OF OUR AREA IN SLIGHT RISK AND WE AGREE WITH THEIR ASSESSMENT. AT THIS TIME...IT APPEARS THAT STORMS WILL GET GOING IN THE EARLY AFTERNOON OVER SRN PORTIONS OF THE CWA AND SPREAD NORTHWARD AS THE AFTERNOON WEARS ON. THE WEAK SHORT WAVE REFERENCED IN THE FIRST SENTENCE WILL KEEP THE NRN PORTION OF THE CWA CLOUDY AND WILL LIKELY MOVE OUT OF OUR AREA BEFORE IT IS ABLE TO ENHANCE THUNDERSTORMS IN OUR NORTH. THEREFORE...WE DO NOT EXPECT THE STRONGER STORMS TO MOVE INTO THE NORTH UNTIL LATE THIS AFTERNOON AND THIS EVENING. OVERNIGHT A STRONG COLD FRONT WILL MOVE IN FROM SW TO NE...AN UNUSUAL MOTION CAUSED BY THE LARGE UPPER LOW OFF THE COAST. THIS FRONT WILL BE THE FOCUS OF ADDITIONAL THUNDERSTORMS THAT WILL CONTINUE WELL PAST MIDNIGHT...WHICH IS ALSO UNUSUAL. AS MENTIONED IN THE PREVIOUS DISCUSSION...HIGH TEMPS ON SUNDAY WILL BE 15 TO 25 DEGREES COOLER THAN TODAY AND PRECIP BEHIND THE FRONT WILL BE WIDESPREAD ACROSS THE CWA. UPDATE OUT SHORTLY WITH MINOR CHANGES TO POPS AND QPF FOR THIS AFTERNOON AND THIS EVENING. ALSO EXTENDED THUNDER OVER THE ENTIRE CWA FOR THIS AFTERNOON AND EVENING. GRIDS MENTION SMALL HAIL AND GUSTY WINDS...BUT WE DO EXPECT A HANDFUL OF STORMS TO HAVE LARGE HAIL...ONE INCH OR LARGER IN DIAMETER...AND DAMAGING WINDS...50 KTS OR STRONGER. FLOODING IS ALSO A POTENTIAL PROBLEM DUE TO THE ALREADY HIGH LEVELS IN CREEKS...STREAMS...AND RIVERS. IT WILL NOT TAKE MUCH PRECIPITATION TO RESULT IN QUICK RISES DUE TO THE REMAINING RIPE SNOW PACK. IN THIS USAGE...RIPE MEANS THE SNOW IS ALREADY NEAR 32 DEGREES AND WILL MELT EASILY AND QUICKLY...ADDING TO THE RUNOFF FROM STORMS. STORM MOTION WILL BE TO THE NNW AT ABOUT 15 MPH...AND THIS WILL BE FAST ENOUGH AVOID PROBLEMS IN THE LOWER ELEVATIONS FOR THE MOST PART. SIGNIFICANT ISSUES WILL DEVELOP IF STORMS GET ANCHORED TO THE TOPOGRAPHY OR TRAIN OVER THE SAME LOCATION. && .AVIATION...MOSTLY VFR...WITH THUNDERSTORMS DEVELOPING ACROSS MOST OF SOUTHEAST OREGON AND SOUTHWEST IDAHO. SMALL HAIL AND WIND GUSTS TO 45 MPH NEAR STORMS...WITH ISOLATED STRONGER STORMS. THIS EVENING SHOWERS AND THUNDERSTORMS ORGANIZE ALONG A NORTH-SOUTH BAND NEAR COLD FRONT. COLD FRONT NEAR KBNO AT 00Z...KBKE AT 06Z...KBOI TO KMYL AT 09Z...AND KTWF BY 18Z SUNDAY. MODERATE SOUTH WINDS ALOFT. && .PREV DISCUSSION... SHORT TERM...BIG CHANGES THIS WEEKEND AS STRONG COLD FRONT COMES THROUGH FROM WEST TO EAST TONIGHT AND SUNDAY MORNING WITH DRASTIC COOLING. MAX TEMPS TODAY WILL BE AS WARM AS FRIDAY/S TEMPS. MAXS SUNDAY WILL BE 15 TO 25 DEGREES COLDER...POSSIBLY THE LARGEST ONE DAY TEMPERATURE DROP THIS YEAR. PRE-FRONTAL AIR MASS WILL BECOME QUITE UNSTABLE THIS AFTERNOON IN PART DUE TO INCREASING LAPSE RATE FROM AFTERNOON WARMING...AND IN PART DUE TO LOW LEVEL MOISTURE FROM FRIDAY NIGHT/S SHOWERS AND THUNDERSTORMS. IN ADDITION TO DESTABILIZATION...INCREASING JET STREAM WINDS WILL ADD DYNAMIC LIFT. CONVECTIVE THREAT WILL BE MAXIMIZED IN OUR NRN ZONES THIS AFTERNOON AND EVENING. THUNDERSTORMS THERE MAY BECOME STRONG WITH GUSTY WINDS...HEAVY RAIN...AND HAIL. LATER TONIGHT THE COLD FRONT WILL COME IN WITH MORE LIFTING AND MORE SHOWERS AND THUNDERSTORMS WILL ADVANCE EAST ACROSS THE CWA...BUT NOT AS STRONG DUE TO NIGHTTIME COOLING. ON SUNDAY THE FRONT WILL EXIT OUR IDAHO ZONES AND MUCH COOLER AIR MASS WILL COME IN. ASSOCIATED COLD UPPER TROUGH WILL AGAIN STEEPEN LAPSE RATES IN OREGON ZONES AND THUNDERSTORMS MAY AGAIN FORM THERE SUNDAY AFTERNOON. POST-FRONTAL WEST WINDS WILL BE GUSTY SUNDAY BUT SHOULD STAY BELOW ADVISORY CRITERIA. ALL AREA RIVERS ARE STILL WITHIN THEIR BANKS...ALTHOUGH BRUNEAU WILL RISE TO BANKFULL TUESDAY AND BOISE RIVER AT GLENWOOD WILL REMAIN NEAR BANKFULL. A SPECIAL WEATHER STATEMENT WITH MORE INFORMATION ABOUT THE MAJOR WEATHER CHANGE WILL BE ISSUED SHORTLY AFTER THIS FORECAST PACKAGE. LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MODELS IN GOOD AGREEMENT WITH THE WEATHER PATTERN THROUGH THE WEEK. PREVIOUS RUNS HAD DIFFERING SOLUTIONS WITH THE TIMING OF THE CURRENT TROUGH EXITING THE REGION AND A WEAK RIDGE BUILDING OVER THE AREA LATE IN THE WEEK BUT LATEST RUNS ARE NOW SIMILAR WITH THE TIMING. COLD UPPER LEVEL TROUGH WILL BE ALONG THE WEST COAST ON MONDAY. THIS TROUGH WILL WEAKEN AND SPLIT AS IT MOVES SLOWLY TO THE EAST. THIS WILL KEEP COOL TEMPERATURES OVER THE REGION ALONG WITH CHANCE POPS. BEST CHANCE FOR PRECIPITATION WILL BE SUNDAY NIGHT AND MONDAY WITH LIKELY POPS OVER THE HIGHER TERRAIN. THURSDAY UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE AREA FOR DRY CONDITIONS OVER SOUTHERN ZONES BUT A LEAST SLIGHT CHANCE POPS OVER HIGHER TERRAIN OF IDAHO DUE TO WRAP- AROUND MOISTURE WITH THE EXITING LOW. RIDGE WILL BE SHORT LIVED AS ANOTHER PACIFIC UPPER LEVEL TROUGH SWINGS INTO THE PACIFIC NORTHWEST. THERE ARE SOME TIMING DIFFERENCES ON HOW QUICKLY THIS SYSTEM WILL SPREAD PRECIPITATION OVER THE REGION SO WILL KEEP POPS NEAR CLIMATOLOGY. TEMPERATURES FOR MONDAY THROUGH WEDNESDAY WILL BE 8 TO 10 DEGREES BELOW NORMAL WITH TEMPERATURES A FEW DEGREES BELOW NORMAL ON THURSDAY. TEMPERATURES WILL BE NEAR NORMAL FOR FRIDAY. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE. && WEATHER.GOV/BOISE DISCUSSION...SP AVIATION.....TB PREV SHORT TERM...LC PREV LONG TERM....JA
Hazardous weather outlook, May 14, 4:40 AM PDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 540 AM MDT SAT MAY 14 2011 IDZ011>016-028>030-033-ORZ061>064-151145- WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS- UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY- CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY- UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY- LOWER TREASURE VALLEY OR- 540 AM MDT SAT MAY 14 2011 /440 AM PDT SAT MAY 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT AFTERNOON AND EVENING THUNDERSTORMS. STRONGER STORMS COULD HAVE WIND GUSTS TO 50 MPH...HEAVY RAIN...AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS SUNDAY. STRONGER STORMS COULD HAVE WIND GUSTS TO 50 MPH...HEAVY RAIN...AND HAIL. WINDY AND MUCH COOLER SUNDAY THROUGH THURSDAY WITH OCCASIONAL SHOWERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH ESTABLISHED PROCEDURES.
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:14 AM PDT | Flash Flood Watch | BOI | Baker, Harney, Malheur | 28 hr |
| May 14, 12:07 PM PDT | Severe Thunderstorm Warning | BOI | Harney | 53 min |
| May 14, 12:57 PM PDT | Severe Thunderstorm Warning | BOI | Harney | 63 min |
| May 14, 1:55 PM PDT | Severe Thunderstorm Warning | BOI | Harney | 35 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.